Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 16, 2018, 4:33 PM PDT for Elko County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 4:33 PM PDT (23:33 UTC)
- Expired
- May 16, 2018, 5:00 PM PDT
- In force
- 27 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Salt Lake City radar (KMTX), 163 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WUUS55 KLKN 162333
SVRLKN
NVC007-170000-
/O.NEW.KLKN.SV.W.0004.180516T2333Z-180517T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
433 PM PDT WED MAY 16 2018
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
East central Elko County in northeastern Nevada...
* Until 500 PM PDT
* At 432 PM PDT, a severe thunderstorm was located 10 miles southeast
of Oasis, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Silver Zone Pass and I-80 in Goshute Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4077 11440 4092 11452 4112 11428 4088 11407
TIME...MOT...LOC 2332Z 237DEG 9KT 4089 11438
HAIL...1.00IN
WIND...60MPH
$$
SH1 follow-up statement
647
WWUS55 KLKN 162347
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
447 PM PDT WED MAY 16 2018
NVC007-170000-
/O.CON.KLKN.SV.W.0004.000000T0000Z-180517T0000Z/
Elko NV-
447 PM PDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR EAST CENTRAL ELKO COUNTY...
At 447 PM PDT, a severe thunderstorm was located 10 miles southeast
of Oasis, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Silver Zone Pass and I-80 in Goshute Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4080 11430 4097 11446 4112 11428 4088 11407
TIME...MOT...LOC 2347Z 237DEG 9KT 4091 11434
HAIL...1.00IN
WIND...60MPH
$$
SHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:00 PM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 16, 2:00 PM PDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Elko NV 200 PM PDT Wed May 16 2018 .SYNOPSIS...A closed low is moving across NV and CA today bringing showers and thunderstorms to the region. A few cell can be strong today. Unsettled weather will continue across the region through Memorial Day. && .SHORT TERM...Today through Friday. A closed low is currently moving across NV and CA bringing moisture and instability to the region. This is causing showers and thunderstorms to western NV. The dynamics of the system are favorable that stronger thunderstorms can from during the daytime hours. Humboldt County has the best chance to receive the stronger storms with Lander and Eureka counties having a smaller chance. The main threat from the storms will be brief heavy downpours, gusty outflows, and hail. Thursday will see the system moving further to the east with the trough axis over the center of NV. Thunderstorms will reoccur with an area stretching over eastern NV. Elko County and northern lander, Eureka, and White Pine counties has the best chance to see stronger storms. The main threat will be gusty outflow winds, brief downpours, and hail. High temperatures will range from the mid 60s to around 70 degrees. Low temperatures will range from the mid 30s to the mid 40s. .LONG TERM...Friday night through next Tuesday. Low pressure will slowly move eastward exiting into Utah on Friday. There will still be plenty of moisture on the backside of the low to generate showers and thunderstorms during the afternoon and evening on Friday. Shower coverage looks to lighten some on Saturday, but is short lived as the next system quickly approaches from the Pacific Northwest on Sunday. This will keep showers and thunderstorms probable through at least the middle of next week as the system slowly moves through the Great Basin. Temperatures will be near normal, with High temperatures will ranging from the mid 60s to the mid 70s. Low temperatures will range from the mid 30s to the mid 40s. && .AVIATION...A storm system will bring scattered showers and thunderstorms across north central Nevada through this evening. Some of the stronger thunderstorms will contain erratic and gusty winds and small hail. KWMC and KBAM will be most affected by this weather disturbance. Thunderstorm threat will translate eastward into northern and central Nevada on Thursday affecting all terminals. Occasional VIS and CIGS restrictions are expected as heavier showers/thunderstorms move over airport locations. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/99/93
Hazardous weather outlook, May 16, 2:33 AM PDT, 14 hours before
Hazardous Weather Outlook National Weather Service Elko NV 233 AM PDT Wed May 16 2018 NVZ030-031-033>041-170945- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 233 AM PDT Wed May 16 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and Tonight. Another low pressure system will be moving in off the Pacific today. Showers and thunderstorms will redevelop across much of northern and central Nevada. Some of these storms could be strong over northwest Nevada. Winds will be breezy over central Nevada. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure will move across Nevada on Thursday. Showers and thunderstorms will redevelop across much of northern and central Nevada. The strongest storms are expected to occur between Battle Mountain and Elko. The unsettled weather pattern will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report precipitation totals and any significant weather phenomena such as strong winds or hail and any storm damage. LW
In the hours before
Local storm report, May 16, 2:30 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FUNNEL CLOUD 35 SSE LEONARD CREEK RA 41.15N 118.56W
05/15/2018 HUMBOLDT NV PUBLIC
PUBLIC REPORTED COLD CORE FUNNEL OVER THE
JACKSON MOUNTAINS. TIME ESTIMATED.
&&
LIWLocal storm report, May 16, 2:31 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FUNNEL CLOUD 13 SSE BATTLE MOUNTAIN 40.46N 116.88W
05/15/2018 LANDER NV PUBLIC
PUBLIC SPOTTED A COLD CORE FUNNEL NEAR LEWIS
CANYON. TIME IS ESTIMATED.
&&
LIWSpecial weather statement, May 16, 3:13 PM PDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Elko NV 313 PM PDT WED MAY 16 2018 NVZ039-162245- South Central Elko County- 313 PM PDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ELKO COUNTY... At 312 PM PDT, a strong thunderstorm was located 18 miles southeast of Clover Valley, moving north at 25 mph. Winds in excess of 40 mph are possible with this storm. This storm will remain over mainly rural areas of northeastern South Central Elko County County. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4058 11466 4068 11485 4101 11476 4090 11443 TIME...MOT...LOC 2212Z 202DEG 24KT 4067 11477 DLW
Special weather statement, May 16, 4:01 PM PDT, 32 minutes before
Special Weather Statement National Weather Service Elko NV 401 PM PDT WED MAY 16 2018 NVZ031-162345- Northern Elko County NV- 401 PM PDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL 445 PM PDT... At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near Contact, moving northeast at 25 mph. Wind gusts 40 to 50 mph and pea size hail will be possible with this storm. Locations impacted include... Jackpot and Contact. LAT...LON 4153 11453 4158 11503 4200 11481 4199 11413 TIME...MOT...LOC 2301Z 205DEG 21KT 4168 11475 SH
Special weather statement, May 16, 4:08 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Elko NV
408 PM PDT WED MAY 16 2018
NVZ031-033-039-162345-
Southeastern Elko County-Northern Elko County-South Central Elko
County-
408 PM PDT WED MAY 16 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ELKO COUNTY...
At 406 PM PDT, a strong thunderstorm was located 15 miles southwest
of Oasis, moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Oasis and Silver Zone Pass including portions of I-80 from Pequop
Summit to Silver Zone Pass.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4072 11444 4079 11467 4123 11446 4104 11404
4100 11404
TIME...MOT...LOC 2306Z 216DEG 21KT 4083 11459
DLWSpecial weather statement, May 16, 4:21 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
421 PM PDT WED MAY 16 2018
NVZ031-033-039-170000-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
421 PM PDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
500 PM PDT...
At 421 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oasis, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Oasis and Silver Zone Pass.
LAT...LON 4073 11434 4085 11461 4124 11443 4105 11404
4098 11404
TIME...MOT...LOC 2321Z 227DEG 15KT 4088 11440
SHThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:00 PM PDT | Special Weather Statement | LKN | 15 min | |
| May 16, 10:32 AM PDT | Special Weather Statement | LKN | Humboldt | 28 min |
| May 16, 11:41 AM PDT | Special Weather Statement | LKN | Lander | 49 min |
| May 16, 11:51 AM PDT | Special Weather Statement | LKN | Lander | 39 min |
| May 16, 12:07 PM PDT | Special Weather Statement | LKN | 38 min | |
| May 16, 12:08 PM PDT | Special Weather Statement | LKN | 52 min | |
| May 16, 12:09 PM PDT | Special Weather Statement | LKN | 51 min | |
| May 16, 12:45 PM PDT | Special Weather Statement | LKN | Lander | 45 min |
| May 16, 1:01 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 16, 1:03 PM PDT | Special Weather Statement | LKN | 42 min | |
| May 16, 1:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| May 16, 1:05 PM PDT | Special Weather Statement | LKN | 40 min | |
| May 16, 1:41 PM PDT | Special Weather Statement | LKN | 49 min | |
| May 16, 2:05 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| May 16, 2:13 PM PDT | Special Weather Statement | LKN | Mineral | 17 min |
| May 16, 2:22 PM PDT | Special Weather Statement | LKN | 38 min | |
| May 16, 3:13 PM PDT | Special Weather Statement | LKN | 32 min | |
| May 16, 4:01 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 16, 4:08 PM PDT | Special Weather Statement | LKN | 37 min | |
| May 16, 4:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| May 16, 4:56 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.